TheLupusSite.com banner

1 - 10 of 10 Posts

·
Registered
Joined
·
26 Posts
Discussion Starter #1
Hi all,

Am very down and scared and thought writing it here might help.

Managed to struggle down to 27.5mg of steroids, having been on 40mg, that took me 2months! But everything went to **** on the first day of 27.5, got raging sore throat so bad couldn't swallow and burning-up rash etc, all that I could have coped with but got even more super allergic than I have been (primary feature of this flare is super allergies to everything)

I toughed it out for the week and throat got better but allergies got worse to the point where I could barely breathe even with all windows shut and air purifier going full blast (live right on top of a big park) or eat anything until I had an allergic reaction to organic brown rice which 55mg of anthistamines couldn't help and two singular.

GP put me back-up to 30mg and am little bit better, but not as well as I was nearly two months ago when was on 30mg and only on one singular and only 15mg anthistamine a day, now I'm on two singular and 30mg of antihistamines and worse than I was!

AAAARRRRRRRRRRRRRRRGGGGGGGGGGGGGGGGGHHHHHHHHHHHHHHHH!

The specialist doubled the Plaq on the 14th of May, so hoping that will kick-in.
But am totally stressed-out and osteoporosis terrified as been on 30+mg for three months now and as I tore my back in 2003 so use an electric wheelchair so not been that mobile these last few years. Am scared the Plaq will not kick-in in time to save my bones and even if they try me on Imuran that too takes weeks to kick-in. Help! :worried:
Can anyone offer words of advice/experience/comfort?
Thanks for listening
JXXXXXXXX
 

·
Lisa_S
Joined
·
441 Posts
Hi there.

A couple of thoughts about osteoporosis, as someone who's dealt with it before:

1. Are you getting enough calcium and vitamin D in your diet? There are blood tests that can check your levels if you're not sure.
2. Have you had a baseline bone density scan done? If not, you should ask for one, and then a follow up to see if there are changes. You can lose a lot of bone mass before you have any symptoms of osteoporosis, so it's best to go with the test instead of relying on symptoms. (the bone density scan is either limited exposure to radiation or nil, I can't quite remember, so repeated testing isn't an issue.)
3. If you do have bone mass loss, there are drugs that can help reverse the process, they are called biphosphonates (I was on something called Didrocal.) It put me back up into normal bone density range, from being quite osteoporotic and VERY symptomatic.

Steroid-sparing drugs are helpful, but as someone who's gone down that road, I'm militant about my bone density testing now even when I'm not on prednisone - an ounce of prevention...

I do hope the plaquenil and/or Imuran kick in soon and that you can reduce your prednisone without too much trouble.

Hope this helps,

Lisa
 

·
Registered
Joined
·
26 Posts
Discussion Starter #3
Oh thanks Lisa,

That's very encouraging to hear that there are drugs that will reverse the osteoporsis effects. That makes me feel much better. Am supplementing with 1200mg calcium and 800iu Vit D and have invested in Calcium Citrate as apparantly that's better absorbed than the Calcium Carbonate I have been taking. My diet has meat and ved in it for Calcium but due to the crazy allergies am on no dairy or dairy equivalent.

Am seeing the Specialist on Thursday and will ask about a scan to see, as have been on highish steroids for three months I'll be interested o see what it shows.

Thanks for making me feel better
JXXXXX
 

·
Registered
Joined
·
29 Posts
I have been losing bone density for the past few years due to steroids. I have a scan every year but the doc doesnt want to put me on the drugs (which she says are very good) because of my age. I am 26 and want to have children in the next few years. The drugs they give you can stay in you system for 10 years and can have effects on foetal development. I dont know if this affects you but I thought I would let you know what I found out.

Make sure you are taking the calcium and vit D, it should help!
 

·
Registered
Joined
·
94 Posts
I am on drugs to reverse the almost osteoporosis problem from prednisone. Am about the same age (24 years old) and was given as Alendronate (Forsamax). Would rather take the drug and not have problems with my bone. Of course, I don't plan on getting children so it might be different.

Also on 50,000 IU Vitamin D every 2 weeks. (My rheumy prescribed it.) And take 1,500 MG for Calcium and 1,000 IU for Vitamin D everyday.
 

·
Registered
Joined
·
279 Posts
Hi

Im on steroids my Rheumy put me on CalcuimD3 and alondrate once a week
For my bones.

Dixy
 

·
Registered
Joined
·
25 Posts
I can relate...when diagnosed two months ago or so, my cns was so severe that I was put on 60mg twice a day just so I could walk. I tried a taper and did ok at 55mg twice a day but went all wobbly when I tried 50, so I'm back to 55 X 2...

Talk about a love/hate relationship with a drug...while walking upright certainly is cool, I sure hate the way the pred makes me feel and look.

I also started on the hydrochloroquine at the same time, and I am patiently waiting/hoping for that to kick in.

Hang in there...and...come on research...
 

·
Moderator
Joined
·
4,430 Posts
Me too... got to 4 mgs pred, got a virus, rough for a week then a flare that left me weeping! Back to 40,, then 30 and now starting 20mgs pred today... just hoping I can be well whilst I start again. I take calcichew two tabs a day to counteract the osteoporosis risk and do walk the dog... so far bone density ok. Be careful to take any calcium tabs apart so they have maximum effect. I was taking two together quite happily until this site put me right.. don't worry you will get there, just the rollercoaster never seems to rest does it?:(
Take care XX
 

·
Registered
Joined
·
59 Posts
I was on a high dose of prednisone for a long time and now have osteoporosis. My rheumy has not prescribed anything for this and when I complain about my back hurting he says there is nothing he can do. O I am seeing a new rhuemy on the 18th of June.
 

·
A bit loopy
Joined
·
38 Posts
Antaeus;548683 said:
Talk about a love/hate relationship with a drug...while walking upright certainly is cool, I sure hate the way the pred makes me feel and look.

I also started on the hydrochloroquine at the same time, and I am patiently waiting/hoping for that to kick in.

Hang in there...and...come on research...
Exactly my feelings! Although while on the drug, it was definitely a more hate relationship :blush:
 
1 - 10 of 10 Posts
Top